MAUDE Adverse Event Report: AESCULAP INC ROUND RING LARGE 318MM; GENERAL SURGICAL INSTRUMENTS

AESCULAP INC ROUND RING LARGE 318MM; GENERAL SURGICAL INSTRUMENTS
Model Number MB522
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/25/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information or investigation results are received, they will be provided in a supplemental report.
 
Event or Problem Description
It was reported that there was an issue with large round ring.A bookwalter retractor, purchased in (b)(6) 2020, was used during an unspecified procedure.The surgeon had difficulty with the ratchets fitting correctly on the rings.A ratchet came off and fell into a patient.The ratchet was retrieved with the help of the blade.Additional information was not provided.The ring and tilting blade clamp were returned to the manufacturer.The malfunction is filed under xc reference (b)(4).Associated medwatches: 2916714-2021-00139.
 
Additional Manufacturer Narrative
Investigation results: we received two additional table clamps and one round ring (mb522).The devices were sent back to the manufacturer for full investigation and a health hazard analysis.The manufacturer tested the ring with the clamps that were sent back and with current stock.The ring appeared to be slightly out of tolerance at one point on the ring but was conforming at all other points.It was determined that this minor deviation was not the cause of the reported error.The deviation caused the clamp to be stuck on the ring and difficult to move.Alternatively, if the deviation had caused the clamp to fit loosely on the ring, then a correlation could exist between the deviation and the clamp falling into the patient.Improper setup of the clamp onto the ring is more likely to have caused the device to fall off the ring and into the patient.The manufacturer determined that when these devices (mb510) are properly mounted to the ring (mb522), the reported error is not likely to be reproducible.Corrective and preventive actions: 1.Upon receiving notification of the reported complaint, mb510 and mb522 were held for containment and not sold until the closure of this investigation.2.A trending analysis was conducted and indicated the following: (b)(4).3.A health hazard analysis was conducted, and the results indicated that the reported error was not likely to occur and that the potential risk if it did occur to be limited/ transient.Since the root cause analysis indicated that the cause of the reported error was not manufacturing-related, the need for a mdr or product recall was ruled out.4.To address the out of tolerance issue, the manufacturer updated their inspection protocols.Their current protocols only required one point to be tested during final inspection.Their updated protocol calls for four different test points during final inspection.Device disposition: the manufacturer reworked the ring to fix the deviation that was found.
 
Event or Problem Description
Associated medwatches: 2916714-2021-00139 2916714-2021-00143.

Brand Name
ROUND RING LARGE 318MM
Common Device Name
GENERAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
AESCULAP INC
3773 corporate parkway
center valley PA 18034
Manufacturer (Section G)
AESCULAP INC
3773 corporate parkway
center valley PA 18034
Manufacturer Contact
lindsay chromiak
3773 corporate parkway
center valley, PA 18034
MDR Report Key12259923
Report Number2916714-2021-00143
Device Sequence Number5002062
Product Code GAD
UDI-Device Identifier04046964567636
UDI-Public4046964567636
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMB522
Device Catalogue NumberMB522
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2021
Supplement Date Received by Manufacturer11/16/2021
Initial Report FDA Received Date08/02/2021
Supplement Report FDA Received Date12/13/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown